J Cosmet Med 2020; 4(2): 89-91  https://doi.org/10.25056/JCM.2020.4.2.89
EMLA cream induced bilateral corneal de-epithelization
Hong Nien Lee, MD, MMedOphth, Fazliana Ismail, MBBS (UM), MMedOphth (UM), Visvaraja Subrayan, MBBS (UM), FRCS (UK), FRCOphth (UK), Fellowship (USA)
Department of Ophthalmology, Faculty of Medicine, University Malaya, Kuala Lumpur, Malaysia
Hong Nien Lee
E-mail: hongnien@ummc.edu.my
Received: June 30, 2020; Revised: October 27, 2020; Accepted: October 27, 2020; Published online: December 31, 2020.
© Korean Society of Korean Cosmetic Surgery. All rights reserved.

cc This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0), which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
EMLA cream is widely used in dermatological procedures and is frequently applied prior to cosmetic procedures. Limited restriction of use among the personnel who handle the patients or customers. The exposure of EMLA cream to the cornea can have profound effects; it poses the risks of eye infections, reduced vision, discomfort, and pain. The aim of this study was to increase the awareness of the side effects of EMLA cream application near the eyes. EMLA, being an alkaline cream, causes corneal injury rapidly; hence, precautions should be taken during its use. EMLA cream is easily accessible and widely used in the cosmetic industry. Its use near the eye region requires extra caution. Patients experiencing difficulty in opening the eyes and discomfort after application of EMLA cream near the eyes should not be ignored. It is important to avoid EMLA cream entering into the eyes during its applications on the eyelids. De-epithelized cornea is more prone to infection, subsequently resulting in scarring and permanent reduction in vision.
Keywords: cornea injuries; EMLA; eye infections; reduced vision
References
  1. Bisla K, Tanelian DL. Concentration-dependent effects of lidocaine on corneal epithelial wound healing. Invest Ophthalmol Vis Sci 1992;33:3029-33.
  2. Murchison A, Trief D, Auran JD, Woodward MA, Syed ZA. Chemical (alkali and acid) injury of the conjunctiva and cornea [Internet]. San Francisco (CA): EyeWiki; c2020 [cited 2020 Mar 1]. Available from: https://eyewiki.aao.org/Chemical_(Alkali_and_Acid)_Injury_of_the_Conjunctiva_and_Cornea.
  3. Conners MS, Urbano F, Vafeas C, Stoltz RA, Dunn MW, Schwartzman ML. Alkali burn-induced synthesis of inflammatory eicosanoids in rabbit corneal epithelium. Invest Ophthalmol Vis Sci 1997;38:1963-71.
  4. Brown SI, Wassermann HE, Dunn MW. Alkali burns of the cornea. Arch Ophthalmol 1969;82:91-4.
    Pubmed CrossRef
  5. Bloch E, Watt L, Hugkulstone CE. Corneal alkali burn from local anesthetic cream. Cornea 2016;35:e4-5.
    Pubmed CrossRef
  6. Brahma AK, Inkster C. Alkaline chemical ocular injury from EMLA cream. Eye (Lond) 1995;9(Pt 5):658-9.
    Pubmed CrossRef
  7. Eaglstein NF. Chemical injury to the eye from EMLA cream during erbium laser resurfacing. Dermatol Surg 1999;25:5901.
    Pubmed CrossRef
  8. Chevaleraud E, Leroy L, Lebuisson DA. [EMLA cream: prudent use and warnings]. Ann Fr Anesth Reanim 1995;14:459. French.
    CrossRef
  9. Gotsis SS, Volonaki OM, Theodossiadis GP. Percutaneous anaesthesia with a lignocaine-prilocaine cream (Emla) for eyelid skin surgery. Br J Ophthalmol 1994;78:209-10.
    Pubmed KoreaMed CrossRef


This Article


Cited By Articles
  • CrossRef (0)

Author ORCID Information

Services
Social Network Service

e-submission

Archives